Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 87, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 22, 2020, 5:09 PM EDT for Chesterfield County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2020, 5:09 PM EDT (21:09 UTC)
- Expired
- May 22, 2020, 5:46 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 130 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:18 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
667
WUUS52 KCAE 222109
SVRCAE
SCC025-222200-
/O.NEW.KCAE.SV.W.0087.200522T2109Z-200522T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
509 PM EDT Fri May 22 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Eastern Chesterfield County in central South Carolina...
* Until 600 PM EDT.
* At 508 PM EDT, severe thunderstorms were located along a line
extending from near Chesterfield to near Cassatt, moving east at 55
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cheraw, Cheraw State Park, Cheraw Municipal Airport, Northeastern
Technical College, Patrick, Cheraw Fish Hatchery, Alligator Fire
Station and Middendorf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing wind damage. For your
protection seek shelter inside a sturdy building and stay away from
windows.
&&
LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
3449 7997 3450 7999 3449 8003 3449 8005
3443 8017 3442 8025 3481 7998 3481 7994
3476 7993 3474 7989 3468 7986 3465 7980
3462 7978
TIME...MOT...LOC 2108Z 267DEG 49KT 3481 8011 3441 8039
HAIL...<.75IN
WIND...60MPH
$$
JAQ1 follow-up statement
317
WWUS52 KCAE 222146
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
546 PM EDT Fri May 22 2020
SCC025-222155-
/O.CAN.KCAE.SV.W.0087.000000T0000Z-200522T2200Z/
Chesterfield SC-
546 PM EDT Fri May 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHESTERFIELD COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.
LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
3449 7997 3450 7999 3449 8003 3449 8005
3443 8017 3442 8025 3481 7998 3481 7994
3476 7993 3474 7989 3468 7986 3465 7980
3462 7978
TIME...MOT...LOC 2142Z 267DEG 49KT 3483 7953 3443 7982
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:46 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 22, 2:46 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Columbia SC 246 PM EDT Fri May 22 2020 .SYNOPSIS... A nearly stationary front and an upper level disturbance will result in scattered to numerous showers and thunderstorms through much of the evening. The air mass will remain moist and unstable through the weekend and scattered afternoon and evening showers and thunderstorms are expected. Temperatures will be above normal. Temperatures will be more seasonable early next week. && .NEAR TERM /THROUGH TONIGHT/... Water vapor imagery this afternoon depicts a closed upper level low over the Ohio Valley, with a west-southwest flow in place aloft over the region. Meanwhile, a surface analysis shows that a front has lifted north into the area, but has become nearly stationary and is rather diffuse. The atmosphere continues to destabilize this afternoon as temperatures warm into the 80s in many areas. These warm temperatures along with dew point values in the upper 60s to around 70 will result in strong surface-based instability, with CAPE values rising above 2000 J/kg in many places by late this afternoon. Moisture is also plentiful, with the high dew points and PWAT values of 1.50-1.75". The instability, moisture, and forcing provided by a potent short wave moving across eastern TN and northern GA will result in the development of scattered to numerous showers and thunderstorms late this afternoon and evening. There is increasing concern for severe thunderstorms, mainly late this afternoon and early this evening, as a strengthening upstream MCV moves across the northern and central Midlands where conditions continue to destabilize. Additional more discrete storms are possible ahead of the line. As a result, a Severe Thunderstorm Watch has been issued for the northern and portions of the central Midlands through 8 pm this evening. The primary threat is damaging winds, especially with any bowing segments that develop. However, some large hail and even a tornado could occur. While locally heavy rainfall will occur, the storms should be rather progressive so the overall flash flood threat will be minimal. The strongest storms should move east of the area by late evening, but models suggest the potential for some lingering convection into the early overnight hours, especially across northern areas. There could be some breaks in the clouds overnight, but guidance is suggesting that patchy fog could form in many areas toward daybreak Saturday and have added mention to the forecast. Temperatures will be mild, with lows in the mid and upper 60s. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Saturday and Saturday night...Upper level ridge will build across the southeastern states over the weekend. The airmass will remain moist and moderately to strongly unstable with steep low to mid level lapse rates. With 850mb west flow/warm advection expect temps around 90 degrees in the afternoon. Weak surface trough across area. There may be a weak short wave trough trigger moving to the southeast in northwest flow aloft. CAM models support scattered convection/pulse severe mainly across the north Midlands and Pee Dee in the afternoon and evening. Min temps above normal near 70. Sunday and Sunday night...Surface ridge over the Northeastern States builds down the eastern seaboard and appears a back door front will be approaching from eastern North Carolina late in the day or in the evening. A sea breeze front is also possible as low level flow becomes east. The air mass remains at least moderately unstable with steep low to mid level lapse rates. Scattered convection...isolated pulse severe...mainly in the late afternoon and evening. The convection may continue overnight but diminish as more stable air/front moves into the area. Blended temperature guidance supports max temps near 90 again with min temps above normal. && .LONG TERM /MONDAY THROUGH THURSDAY/... Front moving southwest through the area early monday and weak shallow isentropic lift may result in considerable clouds and showers mainly across the CSRA and south Midlands. The ridge will build in from the northeast with drier air for Monday night and Tuesday. Temperatures a little cooler/seasonable especially Monday. Surface ridge extending from offshore Mid Atlantic states through late week with building ridge aloft over the eastern CONUS as deep low moves into the southern Plains. Persistent east to southeast deep-layer flow for most of next week. Low chance convection through the period. Temperatures warm under ridge but with east flow should result in near normal values in the mid to upper 80s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A line of strong to severe thunderstorms should move across much of central SC late this afternoon into early this evening and impact CAE/CUB/OGB. However, additional scattered thunderstorms could also develop and impact AGS/DNL. As a result, have included vicinity thunderstorms at all terminals during this time period, and a tempo group lasting for a couple of hours mainly from 21-00Z. Gusty/erratic winds are likely, along with brief restrictions, with any thunderstorms. Conditions should improve late this evening and overnight, with VFR conditions at all terminals. There is the potential for some low stratus and/or fog to develop toward daybreak Saturday, but confidence is not great enough to indicate anything lower than MVFR conditions at this time. EXTENDED AVIATION OUTLOOK...Restrictions possible in mainly diurnal showers and thunderstorms are possible through the weekend with improvement early next week. && .HYDROLOGY... Rainfall amounts over the past 48 hours have ranged from 3 to 8 inches across much of the upper and central portions of the river basins. This will lead to considerable river flooding on many of the area rivers through the holiday weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 22, 9:00 AM EDT, 8 hours 9 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Columbia SC 900 AM EDT Fri May 22 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 231300- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 900 AM EDT Fri May 22 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Isolated severe thunderstorms this afternoon and evening. Damaging winds and large hail are the primary threats. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 22, 5:00 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
500 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 9 NNE AIKEN 33.67N 81.67W
05/22/2020 E1.00 INCH AIKEN SC PUBLIC
QUARTER SIZE HAIL REPORTED AT A CONVENIENCE
STORE ON US HWY 1 NEAR EXIT 22 ON INTERSTATE
20.
&&
DCMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:32 AM EDT | Dense Fog Advisory | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee, Lexington and 4 more | 3 hr |
| May 22, 3:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 52 min |
| May 22, 3:35 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 55 min |
| May 22, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 56 min |
| May 22, 3:53 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 21 min |
| May 22, 4:01 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 44 min |
| May 22, 4:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland | 34 min |
| May 22, 4:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 32 min |
| May 22, 4:31 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster | 59 min |
| May 22, 4:36 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Fairfield, Lexington, McCormick, Newberry, Richland and 1 more | 54 min |
| May 22, 4:55 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg, Richland | 50 min |
| May 22, 5:10 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 50 min |
| May 22, 5:29 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Newberry, Richland, Saluda | 31 min |
| May 22, 5:40 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 50 min |
| May 22, 5:52 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 38 min |
| May 22, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lexington, Richland, Sumter | 46 min |
| May 22, 6:09 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Sumter | 51 min |
| May 22, 6:32 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 58 min |
| May 22, 6:38 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 52 min |
| May 22, 7:10 PM EDT | Tornado Warning | CAE | Orangeburg | 24 min |
| May 22, 7:15 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg | 60 min |
| May 22, 7:57 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 63 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.